Congestive heart failure, chronic kidney disease, liver disease, septicemia, and concomitant use of penicillin were associated with acute kidney injury (AKI) in patients treated with vancomycin in outpatient parenteral antimicrobial therapy (OPAT), according to research presented at IDWeek, held virtually from October 21 to 25.
To evaluate factors associated with incidence of nephrotoxicity in OPAT, researchers analyzed a database of privately insured patients on vancomycin OPAT at home with home health or at an infusion center between 2010 and 2016. The primary endpoint was 42-day hospital readmission with AKI.
Of the 14,196 patients (median age, 54 years; 53.8% men) included in the study, 386 patients (2.7%) were readmitted to a hospital with AKI.
In the univariate analysis, the following factors were associated with AKI during readmission in patients treated with vancomycin OPAT: older age, living in a rural area, congestive heart failure, chronic kidney disease, liver disease, diabetes mellitus, cancer, septicemia, methicillin-resistant Staphylococcus aureus infection, concomitant therapy with penicillin, receiving therapy at home vs an infusion center, and infectious diseases consultation during index hospitalization.
However, only the following 5 factors remained significant in the multivariable analysis:
- Congestive heart failure (odds ratio [OR], 1.981; 95% CI, 1.473-2.665; P <.01)
- Chronic kidney disease (OR, 2.937; 95% CI, 2.188-3.944; P <.01)
- Liver disease (OR, 1.819; 95% CI, 1.223-2.706; P <.01)
- Septicemia (OR, 1.772; 95% CI, 1.433-2.191; P <.01)
- Concomitant therapy with penicillin (OR, 1.773; 95% CI, 1.233-2.548; P <.01)
“Patients at high risk for vancomycin nephrotoxicity should be monitored closely and an alternative therapy should be considered,” researchers concluded.
Disclosure: A study author declared affiliations with the pharmaceutical industry. Please see the original reference for a full list of author’s disclosures.
Hamad Y, Nickel KB, Burnett YJ, Olsen MA. Incidence of acute kidney injury in outpatient parenteral antimicrobial therapy (OPAT) patients receiving vancomycin. Presented at: IDWeek 2020; October 21-25, 2020. Poster 610.